Nurses, under the direction of the doctor, often care for patients who are admitted to the hospital with an intestinal illness called gastroenteritis, or--as it's more commonly known--the stomach flu. This illness may not seem major, but if the patient is not properly cared for, it can have serious negative effects, such as the patient becoming dehydrated. Gastroenteritis usually involves diarrhea, throwing up, stomach/intestinal pain, fever and headache. Someone can get it from another person who is sick with it, from dirty water or from eating food that has become infected or spoiled.
It is imperative that the patient's input and output be monitored and documented at regular intervals. He should be encouraged to take as many fluids as he can, since this will help flush the illness out of his system and prevent dehydration, which is a risk of acute gastroenteritis. The patient should sip fluids slowly as to not upset the stomach. Avoid giving her sugary drinks, instead offering water, Powerade or something similar.
If the patient is able to keep fluids down, he might try eating something small, like a saltine cracker. Keep track of what he eats and what he can and cannot keep down. The patient should eat slowly at first, gradually increasing the amount. As her condition improves, she may be able to eat soups or soft, pureed foods that don't have a lot of spices in them.
It's important to follow doctor's orders with all medications. If the doctor prescribes PRN (as-needed) medications for the nausea, these can be given to the patient. Medications that might be prescribed by the physician include Compazine, Phenergan, Reglan, Emetrol, Tigan, and Zofran. These medications might give the patient some relief from the nausea and vomiting. If the diarrhea is not resolved, other medications may also be prescribed, such as dicyclomine, Lomotil and Imodium.
If the patient becomes dehydrated, he may require IV fluids, which the nurse should closely monitor. The doctor should be informed if the patient's urine output is below 500 milliliters per day or serum electrolyte levels are abnormal. The patient may be very weak if dehydrated, so she should be helped in getting out of bed to go the bathroom, since she could become dizzy and fall.
Make sure the patient's room has a restful mood by keeping noise to a minimum and maintaining the patient's privacy. This can be difficult in a hospital setting, but even closing his curtains or the door might help. He might try methods such as visual imagery to help focus on things besides his illness and pain. For example, he could visualize being in Hawaii with the waves lapping at his feet, making a gentle, soothing sound. This kind of visualization may help relieve his symptoms. The nurse can talk him through this visualization the first few times.
- Introductory Medical-Surgical Nursing; by Barbara K. Timby & Nancy E. Smith; Lippincott Williams & Wilkins; 2003
- Nursing Diagnosis Reference Manual; by Sheila M. Sparks & Cynthia M. Taylor; Springhouse Corporation, 2001.
- Mental Health Nursing; by Barbara B. Bauer & Signe S. Hill; W.B. Saunders Company, 2000.